Alert archive / Ohio / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 83, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 16, 2025, 4:40 AM EDT for 4 counties in Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2025, 4:40 AM EDT (08:40 UTC)
- Expired
- May 16, 2025, 5:30 AM EDT
- In force
- 50 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashtabula County, OH, Geauga County, OH, Lake County, OH, Trumbull County, OH
The radar
The Cleveland radar (KCLE), 81 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 8.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
055
WUUS51 KCLE 160840
SVRCLE
OHC007-055-085-155-160930-
/O.NEW.KCLE.SV.W.0083.250516T0840Z-250516T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
440 AM EDT Fri May 16 2025
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northern Trumbull County in northeastern Ohio...
Eastern Geauga County in northeastern Ohio...
East central Lake County in northeastern Ohio...
Southern Ashtabula County in northeastern Ohio...
* Until 530 AM EDT.
* At 440 AM EDT, a severe thunderstorm was located 9 miles northwest
of Orwell, or 11 miles east of Chardon, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Chardon, Middlefield, Kinsman, North Bloomfield, Orwell, Burton,
Andover, West Farmington, Bristolville, Parkman, Huntsburg,
Claridon, Mecca, Montville, Johnston, Hartsgrove, Roaming Shores,
Cherry Valley, Thompson, and Rock Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4160 8052 4148 8052 4122 8094 4128 8101
4135 8100 4135 8109 4152 8130 4174 8106
TIME...MOT...LOC 0840Z 282DEG 31KT 4162 8100
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
262 follow-up statements
903
WWUS51 KCLE 160856
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
456 AM EDT Fri May 16 2025
OHC085-160905-
/O.CAN.KCLE.SV.W.0083.000000T0000Z-250516T0930Z/
Lake OH-
456 AM EDT Fri May 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4160 8052 4148 8052 4139 8066 4158 8110
4170 8093
TIME...MOT...LOC 0855Z 282DEG 31KT 4159 8082
$$
OHC007-055-155-160930-
/O.CON.KCLE.SV.W.0083.000000T0000Z-250516T0930Z/
Trumbull OH-Geauga OH-Ashtabula OH-
456 AM EDT Fri May 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT
FOR NORTHEASTERN TRUMBULL...EAST CENTRAL GEAUGA AND SOUTHERN
ASHTABULA COUNTIES...
At 455 AM EDT, a severe thunderstorm was located near Orwell, or 19
miles south of Geneva-On-The-Lake, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Kinsman, Orwell, Andover, Montville, Hartsgrove, Roaming Shores,
Cherry Valley, and Rock Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4160 8052 4148 8052 4139 8066 4158 8110
4170 8093
TIME...MOT...LOC 0855Z 282DEG 31KT 4159 8082
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
26099
WWUS51 KCLE 160920
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
520 AM EDT Fri May 16 2025
OHC007-055-155-160930-
/O.EXP.KCLE.SV.W.0083.000000T0000Z-250516T0930Z/
Trumbull OH-Geauga OH-Ashtabula OH-
520 AM EDT Fri May 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TRUMBULL...EAST
CENTRAL GEAUGA AND SOUTHERN ASHTABULA COUNTIES WILL EXPIRE AT 530 AM
EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4160 8052 4148 8052 4139 8066 4158 8110
4170 8093
TIME...MOT...LOC 0920Z 282DEG 31KT 4155 8056
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:31 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 16, 3:31 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 331 AM EDT Fri May 16 2025 .SYNOPSIS... A warm front will continue to lift north of the area this morning as a low pressure system over the north-central U.S. meanders east. This low will move a cold front east today, before stalling across central Ohio by mid-afternoon. This will lift north again as a warm front tonight before a cold front and the associated low push east on Saturday. High pressure will return on Sunday through early Tuesday. && .NEAR TERM /THROUGH SATURDAY/... A deepening upper level trough with a nearly vertically stacked low pressure is expected to meander east throughout the near term period, allowing for multiple chances of precipitation. Currently, this low pressure is extending a warm front across portion of Lake Erie, with the far eastern edge sagging south across far NE OH. This boundary will continue to lift north this morning as a weak cold front/shortwave trough pushes east into late morning. Overall forcing with the boundaries themselves is weak, however the atmosphere is still primed for the potential of severe weather, with the caveat being any storm would have to break the strong CAP to develop. Mesoanalysis suggests 1500-2000 J/kg of SBCAPE across the area with DCAPE values of 1000-1200 J/kg. In addition, an area of deep moisture convergence remains present over far NE OH and NW PA. With all that being said, there remains a non-zero chance of isolated severe weather across far NE OH and NW PA over the next couple hours. Primary concern will remain gusty winds, although small hail cannot be ruled out. By late morning, the aforementioned weak cold front will settle just south of the area, allowing for skies to become mostly sunny. Clear skies mixed with WAA will allow temperatures to climb into the low to mid 80s, possible feeling a tad warmer with dewpoints lingering in the upper 50s to low 60s. The stalled boundary will again lift north as another warm front this evening, followed by a stronger cold front late tonight into Saturday morning. These frontal passages will have better overall synoptic support with them as the center of the low moves across the northern Great Lakes. With clearing skies and a moist environment, decent destabilization is expected this afternoon with hi-res models suggesting 2000-3000 J/kg of MUCAPE and around 50-55 knots of bulk shear. Even with the atmosphere being primed with basic ingredients for convection, there remains a bit of uncertainty on how far north the airmass will destabilize to that extent and in regards to how much CIN will develop with the transition to a less diurnally favorable timing, similar to what happened this past night. Taking into account all the variables, SPC has highlighted much of the area in a Day 1 Slight Risk, with the exception of far NE OH and NW PA which remain in a Marginal Risk. Primary concern will be strong, damaging winds but isolated large hail and a tornado or two cannot be ruled out. This severe potential will be highly dependent on how the atmosphere changes over the next several hours. In addition, heavy rainfall associated with strong thunderstorms will pose a local flood risk, especially in poor drainage or low lying areas and as a result WPC has issued a Day 1 ERO for the entire area. Please stay weather aware today and have ways to receive warnings at night as this may turn into an overnight event. Temperatures tonight will drop into the low to mid 60s. On Saturday, showers should gradually diminish from west to east as the cold front push east and a surface trough lingers over the area. Enough wrap around moisture associated with the low in southern Ontario/Quebec will allow for rain showers to persist across the eastern portion of the CWA through Saturday, before drying out Saturday night. Much cooler temperatures arrive on Saturday behind the departing front, with highs only climbing into the low to mid 60s. In addition, gusty winds of 20-25 mph have the potential for temperatures to feel a bit cooler than that. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... Upper level low continues its exit to the east with a few lingering cold air advection showers over the far northeastern zones aided by weak surface and upper level troughs. POPs gone by 00Z Sunday, but the general troughing over the southern Great Lakes will persist through Sunday with some degree of cloud cover with low level moisture that is still refusing to relinquish its grip on the region. This period of northerly surface winds, 500mb heights and 850mb temperatures slow to recover, and varying cloud cover will support a cooler stretch of weather that will push into the long term period with temperatures that will be around 10 degrees below normal. Low end POPs return late Monday with the approach of a warm front from the southwest for the southwestern zones of the CWA. && .LONG TERM /TUESDAY THROUGH THURSDAY/... Upper level ridging has built in across the eastern portion of CONUS bringing mild and dry weather to the start of the long term period. The next upper level trough will be developing across the Rockies late Monday into Tuesday and will bring unsettled weather during the middle of the week. The accompanying surface low will be entering the region by Wednesday moving eastward across the Mississippi Valley into the Ohio Valley. There may be sufficient CAPE and instability come Wednesday evening into Thursday morning where a few thunderstorms could be possible across the region. As the surface low slowly departs out to the east, precipitation will be slow to depart as well and should expect periodic showers with the wrap around moisture to occur through the end of the period. Temperatures for next week are trending to be slightly below average with highs in the mid to low 60s and lows in the upper 40s. && .AVIATION /06Z Friday THROUGH Tuesday/... Predominately VFR conditions should persist through much of this TAF period as the entire area lingers in the warm sector of a low pressure centered over the north central US. Initial thoughts earlier this evening were that a MCS was going to surge east across the area, however all of the convection has remained north of the area across Michigan. As a result, there was a large shift in the TAF forecast with limited gusts and thunderstorms now expected. Opted to maintain a TEMPO for heavy rainfall and a few rumbles of thunder over the next couple hours, however this may be a stretch given the strengthening CAP over the area. By Friday daybreak, any lingering showers and thunderstorms will push east of the area allowing for clearing skies and winds 10-12 knots from the southwest throughout today. Tonight, another round of convection is possible between the 00-06Z Saturday time frame, although confidence remains low given the poor handling of ongoing convection in recent model guidance. Opted to handle this potential with PROB30. There may be a brief period of non-VFR conditions, but will need to monitor model trends in the coming hours. Winds gusts will ramp up near the end of this TAF period as a cold front approaches from the west and strengthens the gradient across the area. Outlook...Periodic showers and thunderstorms with non-VFR are possible through Saturday. && .MARINE... West to southwesterly flow at 10-15 knots is expected across the lake for the majority of the day Friday before the winds start to back overnight to be predominantly out of the south. Waves between 1- 3 feet are expected during through Saturday morning. During the day Saturday, the winds will veer becoming westerly and increasing to 15- 20 knots across the lake with as a low pressure system moves across the Northern Great Lakes into Eastern Canada. Waves will build to 4- 8 feet throughout the day into Sunday before subsiding in the late evening. A Small Craft Advisory will likely be needed for most of the day Saturday through Sunday afternoon for primarily points east of the Islands. As the low pressure pushes off eastward, winds and waves will begin to subside and become west to northwesterly at 10-15 knots and waves 1-3 feet. Winds will becoming primarily northerly Monday morning as high pressure and ridging builds over the region and then veer to be northeasterly through Tuesday. Waves will be less than 3 feet during this time period. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...04 NEAR TERM...04 SHORT TERM...26 LONG TERM...23 AVIATION...04 MARINE...26
In the hours before
Special weather statement, May 16, 2:29 AM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
229 AM EDT Fri May 16 2025
OHZ012-014-089-160715-
Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-
229 AM EDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAKE AND NORTHERN
ASHTABULA COUNTIES THROUGH 315 AM EDT...
At 229 AM EDT, Doppler radar was tracking a strong thunderstorm over
Fairport Harbor, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Painesville, Ashtabula, Conneaut, Fairport Harbor,
Geneva-On-The-Lake, Mentor, Geneva, Madison, North Kingsville, Perry,
Austinburg, Kingsville, North Perry, Grand River, Edgewood, Plymouth
Center, North Madison, and Kelloggsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4182 8052 4171 8106 4172 8110 4171 8111
4167 8129 4173 8134 4185 8104 4187 8090
4189 8082 4191 8080 4191 8077 4198 8052
TIME...MOT...LOC 0629Z 248DEG 39KT 4176 8128
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
26Special weather statement, May 16, 4:06 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service Cleveland OH
406 AM EDT Fri May 16 2025
OHZ011>014-022-160845-
Geauga OH-Portage OH-Lake OH-Cuyahoga OH-Ashtabula Inland OH-
406 AM EDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PORTAGE...GEAUGA...
NORTHEASTERN CUYAHOGA...LAKE AND SOUTHWESTERN ASHTABULA COUNTIES
THROUGH 445 AM EDT...
At 406 AM EDT, Doppler radar was tracking a strong thunderstorm over
Willowick, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cleveland, Painesville, Willowick, Chardon, Fairport Harbor, Euclid,
Mentor, Cleveland Heights, Solon, Willoughby, Eastlake, Streetsboro,
Warrensville Heights, South Russell, Middlefield, Burton, Highland
Hills, Mantua, Timberlake, and Lakeline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4170 8077 4150 8099 4150 8101 4148 8101
4122 8129 4128 8140 4135 8140 4135 8151
4145 8169 4149 8174 4155 8162 4170 8141
4175 8129
TIME...MOT...LOC 0806Z 279DEG 35KT 4164 8146
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
26Special weather statement, May 16, 4:07 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Cleveland OH
407 AM EDT Fri May 16 2025
OHZ012-014-089-PAZ001>003-160900-
Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-Crawford PA-
407 AM EDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAKE...CENTRAL
ASHTABULA...SOUTHWESTERN ERIE AND NORTHWESTERN CRAWFORD COUNTIES
THROUGH 500 AM EDT...
At 407 AM EDT, Doppler radar was tracking a strong thunderstorm over
North Kingsville, or near Conneaut, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ashtabula, Conneaut, Geneva-On-The-Lake, Edinboro, Geneva, Madison,
Girard, North Kingsville, Perry, Albion, Linesville, Pymatuning
North, Pymatuning Central, Lake City, Austinburg, Kingsville,
Pierpont, North Perry, Conneautville, and Cranesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4208 7993 4161 8041 4178 8119 4185 8104
4187 8090 4191 8080 4192 8072 4196 8055
4207 8026
TIME...MOT...LOC 0807Z 279DEG 35KT 4195 8066
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
26The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:12 AM EDT | Special Marine Warning | CLE | 48 min | |
| May 16, 2:29 AM EDT | Special Weather Statement | CLE | Ashtabula, Lake | 46 min |
| May 16, 2:30 AM EDT | Special Marine Warning | CLE | 60 min | |
| May 16, 2:50 AM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Lake | 40 min |
| May 16, 2:54 AM EDT | Special Marine Warning | CLE | 66 min | |
| May 16, 3:39 AM EDT | Special Marine Warning | CLE | 65 min | |
| May 16, 3:49 AM EDT | Special Marine Warning | CLE | 56 min | |
| May 16, 3:59 AM EDT | Special Marine Warning | CLE | 44 min | |
| May 16, 4:06 AM EDT | Special Weather Statement | CLE | Cuyahoga, Geauga | 39 min |
| May 16, 4:07 AM EDT | Special Weather Statement | CLE | Ashtabula | 53 min |
| May 16, 4:09 AM EDT | Special Marine Warning | CLE | 40 min | |
| May 16, 4:36 AM EDT | Special Marine Warning | CLE | 66 min | |
| May 16, 4:36 AM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Lorain, Medina | 39 min |
| May 16, 5:14 AM EDT | Special Weather Statement | CLE | Lorain | 46 min |
| May 16, 5:17 AM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain | 43 min |
| May 16, 5:42 AM EDT | Special Weather Statement | CLE | Portage, Summit, Trumbull | 48 min |
| May 16, 6:28 AM EDT | Special Weather Statement | CLE | Mahoning, Portage | 62 min |
| May 16, 3:07 PM EDT | Small Craft Advisory | CLE | 49 hr | |
| May 16, 5:03 PM EDT | Special Weather Statement | CLE | Trumbull | 27 min |
| May 16, 5:32 PM EDT | Special Weather Statement | CLE | Trumbull | 28 min |
| May 16, 6:04 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Trumbull | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.